Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 41, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 30, 2004, 1:48 PM EDT for Knott County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 1:48 PM EDT (17:48 UTC)
- Expired
- May 30, 2004, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Knott County, KY
The radar
The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 301748
FFWJKL
KYC119-302045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
148 PM EDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KNOTT COUNTY IN KENTUCKY.
* UNTIL 445 PM EDT.
* AT 140 PM EDT...WEATHER SERVICE DOPPLER RADAR ESTIMATES OF
RAINFALL TOTALS ESTIMATED IN EXCESS OF AN INCH AND THREE QUARTERS
HAS FALLEN IN THE PAST HOUR IN ASSOCIATION WITH STORMS TRAVERSING
THE AREA FROM NORTHWEST TO SOUTHEAST.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3724 8309 3744 8313 3752 8309 3746 8284
3740 8284 3742 8277 3733 8277 3728 8271
3727 8284 3723 8289 3719 8298
$$
PIEPER1 follow-up statement
000
WGUS73 KJKL 301902
FFSJKL
KYC025-119-193-302015-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
247 PM EDT SUN MAY 30 2004
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...
* BREATHITT COUNTY UNTIL 415 PM EDT.
* KNOTT COUNTY UNTIL 430 PM EDT.
* PERRY COUNTY UNTIL 445 PM EDT.
AROUND 130 PM MULTIPLE ROADS WERE REPORTED HAVING WATER FLOWING
OVER THEM IN BREATHITT AND PERRY COUNTIES. SCATTERED THUNDERSTORMS
WITH POTENTIALLY HEAVY RAIN WILL STILL BE IN THE VICINITY THIS
AFTERNOON.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.
LAT...LON 3767 8330 3758 8360 3731 8350 3724 8329
3702 8314 3718 8301 3731 8271
$$
OUDEMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:28 AM EDT, 7 hours 20 minutes earlier.
Area forecast discussion, May 30, 6:28 AM EDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 628 AM EDT SUN MAY 30 2004 .DISCUSSION... CURRENTLY HAVE WARM FRONT LIFTING ACROSS THE NORTHERN HALF OF THE CWA. MCC FORMED ALONG THE FRONT AND HAS EXPANDED IN COVERAGE TOWARDS EASTERN KENTUCKY DURING THE OVERNIGHT. WHILE IR SAT SHOWS CLOUD TOPS HAVE BEEN WARMING OVER THE PAST FEW SCANS...WILL HAVE TO WATCH OUT FOR TRAINING CELLS. SOME OF THE STRONGER ONES HAVE BEEN PUTTING DOWN RAINFALL RATES UP TO AN INCH AND A HALF PER HOUR. IN CONJUNCTION WITH WARM FRONT...A S/W IS LIFTING OUT OF THE TENN VALLEY THIS MORNING. ANOTHER COMPLEX HAS DEVELOPED IN SOUTHERN TENN...BUT IS SLIDING MORE EAST. ADDITIONAL SCATTERED SHOWERS AND STORMS ARE FIRING IN WARM SECTOR AIRMASS IN RESPONSE TO S/W. EXPECT THE ACTIVITY TO DIE DOWN IN THE AFTERNOON AS FORCING MECHANISMS RELAX. MODELS HAVE TRENDED FRONTAL BOUNDARY SLOWER TONIGHT...AND HAVE KEPT BEST POPS FOR MOST OF THE AREA UNTIL AFTER MIDNIGHT. SEVERE THREAT STILL LOOKS POSSIBLE...HOWEVER WITH SLOWER TIMING...LINE OF STORMS WILL HAVE TO PUSH A LONG WAY AND MAINTAIN. WITH LOTS OF CLOUD COVER OUT THERE...INSTABILITY WILL BE A LIMITING FACTOR. FORECAST SOUNDINGS ARE COMING IN MORE WET ADIABATIC. STILL HEALTHY WIND PROFILE COULD MAKE UP FOR THIS. IT APPEARS THAT DAMAGING WIND WOULD BE THE STRONGER THREAT...ESPECIALLY WITH WETBULBS OF 13K ADVERTISED BY FORECAST SOUNDINGS...WHICH WOULD REQUIRE QUITE A TALL CORE FROM A STORM. VEERING PROFILE AND PROGGED 0-3 KM HELICITIES IN THE 200-250 RANGE THROUGH MONDAY MORNING MAKE ISOLATED TORNADOES A CONTINUED POSSIBILITY. WITH LESS OF A THREAT PREDICTED BY SPC...HAVE CONTINUED WITH STRONG STORM WORDING IN THE ZONES AND SAVED THE SEVERE DETAILS FOR THE HWO. FLASH FLOODING STILL LOOKS LIKE A CONCERN WITH SOME TRAINING CELLS. GFS CONTINUES TO SHOW A BULLSEYE OF UPPER LEVEL DIVERGENCE AND CORRESPONDINGLY PRODUCES HIGHLY ELEVATED AMOUNTS OF QPF. LIKE THE TAKE ON THE ETA BETTER...AS SOME DIGGING INTO THE GFS MID AND UPPER LEVEL PATTERN REVEALS SOME QUESTIONABLE OUTCOMES. FRONT PUSHES THROUGH MONDAY...HOWEVER WITH AFOREMENTIONED SLOWER TIMING...MADE SOME POP ADJUSTMENTS...HOLDING ONTO CATEGORICAL AT LEAST FOR A FEW HOURS ON MONDAY MORNING. CHANGED VERY LITTLE OF THE REMAINING FORECAST PACKAGE FROM 00Z TUESDAY ONWARD. && .PREV DISCUSSIONS... 951 PM EDT SAT MAY 29 2004 FORECAST ON TRACK THIS EVENING. WITH WARM FRONT PUSHING NORTH FROM TN WILL EXPECT MILDER TEMPS IN THE SOUTHWEST COUNTIES AND THE EARLIEST CHANCE OF SHOWERS AND ONLY AN ISOLATED THUNDERSTORM. TO THE NORTHEAST...EXPECT PRECIP MORE TOWARDS MORNING AND WITH WARM FRONT JUST ARRIVING...TEMPS STILL EXPECTED TO SPLIT SOME. UPDATE OUT SHORTLY. && 530 PM EDT SAT MAY 29 2004 WARM FRONT WILL RETURN NORTHEAST ACROSS THE AREA LATE TONIGHT AND EARLY SUNDAY...COINCIDING WITH A SHORTWAVE...RESULTING IN A CHANCE OF SHOWERS/STORMS. DESTABILIZATION ON SUNDAY WILL ADD TO THE POTENTIAL FOR CONVECTION...BUT AS THE FRONT AND SHORT WAVE MOVE TO THE NORTHEAST...WILL EXPECT A RELATIVE LULL FOR A WHILE. ON SUNDAY NIGHT A COLD FRONT WILL ENTER FROM THE NORTHWEST...WITH A LOW LEVEL JET SETTING UP AHEAD OF IT. WITH SIGNIFICANT SHEAR...THERE IS A CONSIDERABLE SEVERE THREAT. ALTHOUGH...ON THE OTHER HAND THE GREATEST INSTABILITY FOR THIS EVENT WOULD APPEAR TO BE TO OUR WEST...SO THE STORMS COULD VERY WELL BE WEAKENING AS THEY ARRIVE. DRIER AIR ARRIVE BEHIND THE DISSOLVING COLD FRONT WILL ARRIVE ON MONDAY...AND ANY LINGERING CONVECTION WILL TAPER OFF. AT THIS TIME...ANY PRECIP CHANCE FOR THE REST OF THE WEEK LOOKS TO BE 30 PERCENT OR LESS. EXPECTING A WEAKER SECONDARY FRONT ON TUESDAY...BUT MOISTURE RETURN WOULD BE LIMITED. LATE WEEK SEEMS UNCERTAIN AS WELL...WITH THE GFS BRINGING AN UPPER LOW OUR DIRECTION FROM THE NORTHWEST...BUT CONFIDENCE IN THE DETAILS IN THAT TIME FRAME IS LOW. && .JKL WATCHES/WARNINGS/ADVISORIES....NONE. && GEOGERIAN
Hazardous weather outlook, May 30, 5:55 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 555 AM EDT SUN MAY 30 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 555 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE LATER TONIGHT. WHILE DAMAGING WIND WILL BE THE PRIMARY THREAT...LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A POSSIBILITY. IN ADDITION...FLASH FLOODING WILL BE A CONCERN AS HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY NIGHT...AND AGAIN ON SATURDAY. SOME OF THE STORMS ON MONDAY MAY BE SEVERE EARLY IN THE MORNING...PARTICULARLY FOR THE SOUTHEASTERN KENTUCKY COUNTIES. AGAIN...DAMAGING WIND WILL BE THE PRIMARY THREAT...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A POSSIBILITY. FLASH FLOODING WILL CONTINUE TO BE A CONCERN THROUGH THE MORNING HOURS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT AND INTO MONDAY MORNING. GEOGERIAN
In the hours before
Local storm report, May 30, 1:23 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0122 PM HAIL HAZARD 37.25N 83.20W
05/30/2004 0.75 INCH PERRY KY LAW ENFORCEMENT
&&
DBSLocal storm report, May 30, 1:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0134 PM FLASH FLOOD HAZARD 37.25N 83.20W
05/30/2004 PERRY KY PUBLIC
6 INCHES OF WATER FLOWING ACROSS ROAD AT APPELBEES.
&&
DBSThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:08 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 22 min |
| May 30, 1:13 PM EDT | Flash Flood Warning | JKL | Breathitt | 3 hr |
| May 30, 1:24 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Letcher, Perry | 51 min |
| May 30, 1:30 PM EDT | Flash Flood Warning | JKL | Perry | 3 hr |
| May 30, 2:02 PM EDT | Tornado Warning | JKL | Clay | 28 min |
| May 30, 2:10 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 35 min |
| May 30, 2:41 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 49 min |
| May 30, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 47 min |
| May 30, 3:11 PM EDT | Flash Flood Warning | JKL | Leslie, Letcher | 3 hr |
| May 30, 3:14 PM EDT | Tornado Warning | JKL | Jackson | 31 min |
| May 30, 3:21 PM EDT | Flash Flood Warning | JKL | Harlan | 4 hr |
| May 30, 3:39 PM EDT | Tornado Warning | JKL | Clay | 36 min |
| May 30, 3:59 PM EDT | Flash Flood Warning | JKL | Clay | 4 hr |
| May 30, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 25 min |
| May 30, 4:27 PM EDT | Flash Flood Warning | JKL | Knott, Perry | 4 hr |
| May 30, 4:38 PM EDT | Tornado Warning | JKL | Leslie | 37 min |
| May 30, 4:49 PM EDT | Tornado Warning | JKL | Harlan | 41 min |
| May 30, 5:28 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 17 min |
| May 30, 6:04 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 41 min |
| May 30, 6:22 PM EDT | Tornado Warning | JKL | Leslie | 23 min |
| May 30, 6:26 PM EDT | Tornado Warning | JKL | Jackson | 49 min |
| May 30, 6:33 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 42 min |
| May 30, 6:39 PM EDT | Tornado Warning | JKL | Estill, Powell | 51 min |
| May 30, 6:41 PM EDT | Flash Flood Warning | JKL | Estill, Montgomery, Powell | 4 hr |
| May 30, 7:31 PM EDT | Tornado Warning | JKL | Powell | 44 min |
| May 30, 7:39 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 51 min |
| May 30, 7:49 PM EDT | Tornado Warning | JKL | Estill | 41 min |
| May 30, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 34 min |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.